You are a physician in a private practice. You see a retired 65 year old Native Hawaiian-Chinese schoolteacher for a recheck after hospitalization due to asthma exacerbation. You discharged her on tapering doses of Prednisone, Singulair, Pulmicort, Zithromax and Albuterol MDI. She has a long history of asthma which worsened in the past six months. You suspect that stress has been a trigger; she is very active doing community service, has a limited income and has an unemployed daughter and two grandchildren living with her as the daughter goes through a divorce.
You ask her how she is doing and inquire about her family. She states that she is still worried about her daughter but the daughter has just found a part time job and this will ease her financial stress. She replies that she is feeling much better with respect to her asthma. You ask her if she is having any problems with her medications. She hesitates and then says that she stopped her medications 2 days ago. You grow quite concerned at this news as her asthma has been worsening and she was just hospitalized.
You ask if she discontinued the medications because of side effects. She states that she did not have side effects, but that she was terrified of the Prednisone and could not afford the Singulair. She had heard that Prednisone could thin her bones and adversely affect her hormones.
|What might the geriatrician do?|
|Answer:||The geriatrician might consider addressing the patient’s fears first. Education is the key to addressing fear in this situation. Also consider a discussion surrounding the cost of medical care, including prescriptions and the impact it has on the patient’s long term health.|
You spend some time discussing the reasons for prescribing Prednisone, as well as the side effects of the medications. You answer her questions and try to reassure her. You discuss her individual illness and history. She replies that she understands the seriousness of her illness but that she wants to treat it her own way. She has done it before and she got better. You ask what she did and she tells you that she is seeing her acupuncturist again as well as a lomilomi (traditional healer) practitioner who is having her take some herbal preparations. You are unfamiliar with these healing methods and how they may interact with the medications you prescribed.
|What might the geriatrician do?|
|Answer:||The geriatrician may be unfamiliar with the alternative treatment modalities being used by their patient. Consider asking the patient for more information or asking the patient for permission to speak with the traditional healer or alternative medicine practitioners. Consider asking how you might be able to find out more about these practices and whether their healer/practitioner would be willing to discuss your patient’s care with you.|
You inquire as to the names of the preparations and how you could obtain more information about these types of treatment modalities and herbal preparations. You ask permission to speak with her acupuncturist and lomilomi practitioner and inquire if they might be willing to speak with you. Although you express your support for the patient’s treatment course, you ask her to come in and see you more frequently so that you can monitor her progress. Should she fail to improve, you ask her if she would then be willing to follow your treatment protocol. You end by assuring her that if needed, you will try to keep her medication costs to a minimum.